Alert archive / Kentucky / Tornado Warnings in 2019

Tornado Warning 41, NWS Paducah, KY

June 16, 2019Ballard County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 16, 2019, 6:36 PM CDT for Ballard County, Kentucky. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 6:36 PM CDT (23:36 UTC)
Expired
Jun 16, 2019, 6:44 PM CDT
In force
8 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Ballard County, KY

The radar

The Paducah radar (KPAH), 15 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 2:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WFUS53 KPAH 162336
TORPAH
KYC007-170000-
/O.NEW.KPAH.TO.W.0041.190616T2336Z-190617T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
636 PM CDT Sun Jun 16 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  East central Ballard County in western Kentucky...

* Until 700 PM CDT.
    
* At 636 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over La Center, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Ballard County, including the following locations...
  Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3711 8899 3715 8890 3714 8890 3708 8887
      3706 8897
TIME...MOT...LOC 2336Z 255DEG 49KT 3710 8894 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

08
1 follow-up statement
810 
WWUS53 KPAH 162344
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
644 PM CDT Sun Jun 16 2019

KYC007-162354-
/O.CAN.KPAH.TO.W.0041.000000T0000Z-190617T0000Z/
Ballard KY-
644 PM CDT Sun Jun 16 2019

...THE TORNADO WARNING FOR EAST CENTRAL BALLARD COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Kentucky.

LAT...LON 3711 8899 3715 8890 3714 8890 3708 8887
      3706 8897
TIME...MOT...LOC 2341Z 255DEG 49KT 3713 8881 

$$

08

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 16, 5:30 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 16, 5:30 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
530 PM CDT Sun Jun 16 2019

.UPDATE...
Issued at 528 PM CDT Sun Jun 16 2019

The KVWX and KPAH VAD wind profiles showing broad unidirectional
flow of 20-40 knots during the past hour or so, supportive of a
slow transition to training heavy rainfall thunderstorm activity
versus isolated severe hail and winds.

Good surface and most unstable CAPE of 4-5000 j/kg2 and GOES
Satellite Precipitable Water estimates of 1.7+ inches and
unrestricted low level inflow support of high rainfall rates in
advance of mid-level shortwave (hinted at in the KPAH VAD wind
profile between 8-11kft).

Made some overall QPF/PoP adjustments to reflect the transition of
the rainfall through the evening hours, as well as make some
wording adjustments to text/tabular, and gridded forecast.

&&

.SHORT TERM...(Tonight through Monday)
Issued at 114 PM CDT Sun Jun 16 2019

Atmosphere is very unstable this afternoon. A weak mid level
wave/mcv to our west will continue toward the area through the end
of the day, possibly enhancing convection. We also see evidence of a
boundary from near KEVV back to the west into southern IL from
earlier morning convection. Strong to isolated severe storms and
heavy rainfall possible as a result. Tonight through Monday,
conditions should remain unsettled with a H7/H5 open wave forecast
to move toward the area. PoPs overall have been overdone by a
considerable amount. We will play middle of the road with Pops and
use scattered terminology given the uncertainty regarding clouds
and mesoscale influences. Chances should be higher Monday with the
approach of the mid level feature. Otherwise rather warm and
humid through Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 114 PM CDT Sun Jun 16 2019

The extended forecast period begins with filling of a southwest MO
low/middle level low pressure center and translation of the trough
axis through the WFO PAH forecast area from west to east. The
movement of this system, combined with weak ridging should diminish
PoPs significantly Tuesday and Tuesday night. Selected model
guidance has hinted at a diminution of PoPs on Tuesday, but elements
of blended and ensemble guidance have masked this subtle change.
Plan to heighten the lowered PoP chances for Tuesday.

Likewise, nearly all of the medium range guidance continues to
maintain higher rain chances for Wednesday into Thursday, associated
with a broader scale, lee side of the Rockies, generated trough.
This may generate scattered to numerous coverage of convective
activity Wednesday night as the gradient of maximum lift, vorticity,
and surface convergence comes into play.

Beyond Thursday and through at least early Saturday, a more
meridional pattern develops. More dominant ridging should serve to
suppress thunderstorm chances on Friday and Friday night. With the
transition from a zonal to meridional pattern, anticipate some
timing difference on rain chances into next weekend. At this point,
plan to go with a slower eastward transport (probably closer to the
mean 700 mb hemispheric wave speed of 15 knots) of the ridge,
leading to a drier Saturday and Sunday. Lowered PoPs during this
time period, within collaborative limits with neighboring offices.

&&

.AVIATION...
Issued at 1123 AM CDT Sun Jun 16 2019

Terminal forecasts will be kept simple. Other than VC mention
within the first 6 hours, will keep convection out of the TAFs
given very low confidence in timing and evolution through Monday.
MVFR cigs across the area were more prominent than expected. We
expect improvement into the afternoon to VFR conditions. We may
see lower cigs reappear late tonight into Monday morning given
similar conditions are forecast to exist. SSW winds 10 to 20 kts
and gusty will become light SSW tonight through Monday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...Smith
Hazardous weather outlook, Jun 16, 8:28 AM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
828 AM CDT Sun Jun 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
828 AM CDT Sun Jun 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely today through tonight. There is a
risk for a few severe thunderstorms, capable of hail and strong
winds. Heavy rain may cause localized minor flooding as well.

Refer to the latest river flood warnings and statements for updated
river flooding details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected on and off through much of the week.
Locally heavy rain is the primary hazard and may lead to localized
flooding. Each afternoon or evening, a strong storm is possible,
but perhaps Monday and Wednesday offer the best such chance.

Refer to the latest river flood warnings and statements for updated
river flooding details.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecasts and updates for
potential activation requests.

In the hours before

Local storm report, Jun 16, 5:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FLASH FLOOD      4 SE MURPHYSBORO        37.72N 89.30W
06/16/2019                   JACKSON            IL   PUBLIC

            PUMP HOUSE ROAD AND CHAUTAUQUA ROAD COVERED
            WITH WATER.

&&

DWS
Local storm report, Jun 16, 5:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     BERNIE                  36.67N 89.97W
06/16/2019  E50 MPH          STODDARD           MO   PUBLIC

            ESTIMATED 50 TO 55 MPH GUSTS. TIME
            ESTIMATED.

&&

DWS
Local storm report, Jun 16, 6:02 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     2 NNE OAKLAND CITY      38.37N 87.34W
06/16/2019                   GIBSON             IN   911 CALL CENTER

            TREE DOWN ALONG HIGHWAY 57. TIME ESTIMATED.

&&

DWS
Special weather statement, Jun 16, 6:10 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT Sun Jun 16 2019

ILZ092-093-KYZ002>004-MOZ112-170000-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Hickman KY-
Mississippi MO-
610 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...EASTERN ALEXANDER...
NORTHWESTERN HICKMAN...WESTERN CARLISLE...BALLARD AND NORTHEASTERN
MISSISSIPPI COUNTIES UNTIL 700 PM CDT...

At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dongola to near East Prairie. Movement was
east at 25 mph. The strongest winds will push toward Cairo and
Wickliffe, where a Severe Thunderstorm Warning is in effect until
630 PM.

Winds 35 to 50 mph will be possible with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southern Illinois...western Kentucky...and southeastern Missouri.

LAT...LON 3671 8939 3672 8939 3672 8940 3673 8940
      3733 8921 3733 8904 3729 8904 3731 8901
      3730 8896 3730 8893 3722 8893 3714 8889
      3670 8906
TIME...MOT...LOC 2309Z 269DEG 23KT 3735 8915 3671 8939

08
Local storm report, Jun 16, 6:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     FLASH FLOOD      1 ENE WARE              37.45N 89.38W
06/16/2019                   UNION              IL   LAW ENFORCEMENT

            ONE LANE OF HIGHWAY 146 NEAR INTERSECTION OF
            HIGHWAY 3 IS FLOODED.

&&

DWS
Local storm report, Jun 16, 6:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     FLASH FLOOD      4 NW JONESBORO          37.49N 89.33W
06/16/2019                   UNION              IL   BROADCAST MEDIA

            WATER RESCUE WHEN A CAR WAS SWEPT OFF STATE
            FOREST ROAD IN RURAL UNION COUNTY.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:10 PM CDTSpecial Weather StatementPAHBallard50 min
Jun 16, 6:14 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle46 min
Jun 16, 6:42 PM CDTSevere Thunderstorm WarningPAHBallard, McCracken18 min
Jun 16, 6:49 PM CDTSpecial Weather StatementPAHCarlisle, McCracken41 min

Nearby

Tornado Warnings in Kentucky, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.